About half of all the people admitted to emergency rooms in the U. as a result of nonmedical use of sedatives have a legitimate prescription for the drug, but have taken an excessive dose or combined it with alcohol or other drugs.
Some sedatives can cause physiological and psychological dependence when taken regularly over a period of time, even at therapeutic doses.
Dependent users may get withdrawal symptoms ranging from restlessness and insomnia to convulsions and death.
A study from the United States found that in 2011, sedatives and hypnotics were a leading source of adverse drug events (ADEs) seen in the hospital setting: Approximately 2.8% of all ADEs present on admission and 4.4% of ADEs that originated during a hospital stay were caused by a sedative or hypnotic drug.
A second study noted that a total of 70,982 sedative exposures were reported to U. poison control centers in 1998, of which 2310 (3.2%) resulted in major toxicity and 89 (0.1%) resulted in death.
Malcolm Lader at the Institute of Psychiatry in London estimates the incidence of these adverse reactions at about 5%, even in short-term use of the drugs.
The paradoxical reactions may consist of depression, with or without suicidal tendencies, phobias, aggressiveness, violent behavior and symptoms sometimes misdiagnosed as psychosis.
Both physical and psychological dependence can be treated with therapy. Many sedatives can be misused, but barbiturates and benzodiazepines are responsible for most of the problems with sedative use due to their widespread recreational or non-medical use.
People who have difficulty dealing with stress, anxiety or sleeplessness may overuse or become dependent on sedatives.
Sedatives and alcohol are sometimes combined recreationally or carelessly.